1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

An embarrasing side effect .....

Discussion in 'Ask A Question' started by twhincup, Apr 25, 2009.

  1. twhincup

    twhincup · Member

    Messages:
    18
    Likes Received:
    1
    Trophy Points:
    23
    of taking metformin and gliclazide seems to be flatulence :cry: It started off quite funny, but now its very irritating and embarrasing. I take my tablet just before, with or just after food but to no avail.
    Any tips on dealing with this?
     
  2. sugarless sue

    sugarless sue · Master

    Messages:
    10,098
    Likes Received:
    232
    Trophy Points:
    133
    Welcome to the windy club!!This is a well known side effect of Metformin,sometimes it goes away...sometimes it doesn't! :D
     
  3. EricD

    EricD · Well-Known Member

    Messages:
    132
    Likes Received:
    0
    Trophy Points:
    36
    Don't know if it'll help you but ask your GP about slow release Metformin. I think I read somewhere that it has helped some people.
     
  4. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    340
    Trophy Points:
    103
    It's a well known effect of Metformin. Most people adapt to it. Gliclazide can have a subtle side effect of causing weight gain.
     
  5. Trinkwasser

    Trinkwasser · Well-Known Member

    Messages:
    2,468
    Likes Received:
    12
    Trophy Points:
    58
    Try avoiding carbs at the same time as the met. The effect should wear off as you become used to it (takes a few weeks to build up to a working plasma level) or as suggested the slow release version may be a plan.
     
  6. Dennis

    Dennis Type 2 · Well-Known Member

    Messages:
    2,506
    Likes Received:
    19
    Trophy Points:
    78
    Hi twhincup,

    Now you know why metformin is often referred to as metfartin!

    If the effects don't reduce in a few weeks then ask your GP to switch you to the slow-release version as this is much milder on the digestion.
     
  7. bernie.freeman

    bernie.freeman Type 2 · Well-Known Member

    Messages:
    558
    Likes Received:
    200
    Trophy Points:
    83
    Hi,
    I had this problem also, but on one of the threads here I took advice to take my Metformin in the middle of my meal, and it has worked wonderfully well.

    Bernie
     
  8. Fuggsy

    Fuggsy · Well-Known Member

    Messages:
    51
    Likes Received:
    0
    Trophy Points:
    26
    Charcoal biscuits or charcoal capsules/tablets help.

    You can get them in Superdrug, Holland and Barrett and Boots.

    Not 100% sure but you can probably get them on prescription.

    I was fed up with having to drive with the car windows open in the middle of winter so tried the charcoal capsules and now only pass the sort of wind that you're proud to put your name to.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook